Alabama, 2020

Damaging Winds in Alabama, August 7, 2020

August 7, 2020 · NWS HUN · 2 events in 1 county or zone

One of several thunderstorms in northeast Alabama produced wind damage at a marina and adjacent campground in Claysville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

One of several thunderstorms in northeast Alabama produced wind damage at a marina and adjacent campground in Claysville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 7, 2:09 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 7, 2:09 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
309 PM CDT Fri Aug 7 2020

.NEAR TERM...(Tonight)
Issued at 309 PM CDT Fri Aug 7 2020

Isolated showers and thunderstorms have developed along a line
extending northeastward from Cullman to Dekalb counties, coincident
with a the stationary front that has meandered northward just to the
southern fringes of the CWA. Weak shear and available instability
will limit the organization of any developing storms, but the
strongest will be capable of gusty winds and locally heavy rainfall.
Afternoon temperatures have reached the upper 80s to low 90s across
the TN Valley. Any lingering showers are expected to taper off around
sunset after loss of peak heating. Overnight, skies will remain
mostly clear, allowing for the development of patchy fog in river
valleys. Low temperatures will drop to the mid-to-upper 60s.

.SHORT TERM...(Saturday through Sunday)
Issued at 309 PM CDT Fri Aug 7 2020

As the mid-level ridge continues to build in from the west on
Saturday, subsidence will increase, leading to decreased chances of
shower development and increasing temperatures. A weak pocket of
vorticity will clip the northern edge of AL, lingering through 21Z,
which when combined with mixing and warming in the afternoon, may
lead to transient storm development, but PoPs remain low at 10-14%.
High temperatures will likely be a few degrees above what was
recorded the past few days for a majority of the area, topping out in
the low-to-mid 90s. The mid-level ridge weakens in the period from
Saturday night to Sunday, resulting in weakening subsidence and the
return of larger chances for convective development. There is low
confidence in the potential for influence of local vorticity maxima
traversing the ridge to increase coverage of showers. Highs will
remain in the low-to-mid 90s, with slightly lower temperatures
possible in any regions of shower development, with lows again in the
upper 60s to low 70s.

.LONG TERM...(Monday through Thursday)
Issued at 309 PM CDT Fri Aug 7 2020

The extended forecast period continues to evolve into an interesting
and perhaps active pattern, with surprisingly good model and ensemble
agreement.

Broad, weak ridging will be the rule Monday, with heat and humidity
continuing. Blended guidance and low-level temperatures support highs
at least in the mid 90s, and depending on storm coverage, this may be
on the low side. The devil is in the details here, as various model &
ensemble members break down the ridging at different times, and thus
have higher PoPs/lower temps or vice-versa. For now, the forecast
will stick close to the blend with middle-of-the-road chance PoPs.

The pattern will shift to a more NW flow regime Tuesday as the mid-
level ridge retrogrades further into the Desert SW. So heat will
persist, but the subsidence will not, leading to a generally wetter
pattern with high PWat values and greater instability. Heat index
readings are forecast to top out between 100 and 105 Monday and
Tuesday, and this may trend warmer still if the storms do not
materialize as forecast.

It is interesting see many global models and ensemble members
produce a tight, compact shortwave, likely an MCV, that passes
somewhere between Indiana and Alabama early Wednesday. Otherwise, the
region will remain sandwiched between two mid-level ridges Wednesday
and Thursday, with greater signs of a bonafide trough developing by
Friday. As a result, the heat will subside somewhat, but moisture
content and PoPs will remain high. Blended guidance appears
reasonable throughout the extended, particularly after Tuesday as the
ridge breaks down.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 116 PM CDT Fri Aug 7 2020

VFR conditions are expected thru 18Z/08. Patchy MVFR fog may develop
in the 09-12Z timeframe, particularly at KHSV, but confidence is not
high enough to include in the TAFs at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...LH
SHORT TERM...LH
LONG TERM...BCC
AVIATION...BCC

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 7, 1:26 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
226 PM CDT Fri Aug 7 2020

ALZ001>010-016-TNZ076-096-097-081100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
226 PM CDT Fri Aug 7 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

The probability for widespread hazardous weather is low.

A few thunderstorms are possible across northeastern Alabama into
the Cullman County area in the afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Low chances for mainly afternoon storms will return to the Tennessee
Valley Sunday and Monday. A few strong storms could produce gusty
winds and locally heavy rainfall.

More numerous thunderstorms are expected Tuesday through Thursday.
Some of these storms could produce very heavy downpours and strong
gusty winds.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

27

The radar

The Northeast Alabama radar (KHTX), 62 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 7, 3:45 PM CST
Where
Marshall County, 0.51 mi WSW of Guntersville Muni Ar
Measured
35 kt (40 mph) estimated gust
Property damage
$300
Reported by
Social Media
Coordinates
34.398, -86.279

Broadcast media relayed a social media report of thunderstorm wind damage at a campground and marina near Claysville. A tree was snapped and a couple of tents were overturned and damaged.

Thunderstorm Wind, Marshall

When
August 7, 3:45 PM CST
Where
Marshall County, 0.6 mi S of Henryville
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
34.411, -86.268

Broadcast media relayed a social media report of thunderstorm winds at the Guntersville sailing marina pushing boats into each other and knocking over one of the docks. Exact damages unknown. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918015, 918016.